Diagnosed in 2001. Ann has had side effects from several of the osteoporosis treatments; problems with swallowing, heartburn and pain. She is currently on Bonviva (ibandronate) once monthly orally, but she is changing to the intravenous injection form administered every three months. She was also diagnosed with coeliac disease.
The first thing Ann became aware of was that she was losing height. She noticed this because her summer skirts were longer than the previous year. At the time, she worked as a nurse in a busy practice and used to have backaches that she put on to too much work. She told her GP about her symptoms and asked to be investigated for osteoporosis.
The results of her first DXA scan horrified; her because it showed that she had a very high bone deficit. Ann says that it was something like seventy per cent of what it ought to be. Her GP started her on Fosamax once weekly but after about six months on it she started experiencing worrying side effects. Her biggest problem was swallowing and to a lesser degree heartburn. Fosamax was discontinued for about three months and the endoscopy exam revealed that there was no oesophageal harm done. Her treatment was changed to Actonel daily but within days she was experiencing very bad pain in her hips and couldn’t walk. Her GP took her off bisphosphonates and she waited until Actonel monthly became available. She felt really well on this treatment and for about two years experienced no side effects but then she started having heartburn and swallowing problems again. Her GP referred her to the consultant who changed her medication to oral Bonviva. She stayed on that for over a year but against the side effects recurred. The specialist then suggested she try the infusion form once every three months. At the time of the interview Ann was waiting to go to her first infusion session. She says she has been given all the information she needs about it.
Since in the care of the consultant she has had yearly DXA scans and her last one revealed that her bone mass density has gone up significantly.
Following her diagnosis Ann join the local support group and became an active member. Apart from giving talks about her experience she has also being involved in fund raising activities and is the contact person in her area for newly diagnosed people.
Ann has lost four and a half inches in height due to four vertebrae discs which have crushed. Losing height, she says really bugs me; in particular how it has altered her body shape. Finding clothes that fit comfortable and look nice requires more effort and creativity. Losing height has changed her spatial attitude as well and when she walks, rather than looking ahead she tends to look down at the ground because she is afraid of falling. Ann says that these are the kind of issues that can be discussed with other ladies at her support group.
Ann has also being diagnosed with coeliac disease and had to learn to cook and eat without gluten. She says that Coeliac UK provides comprehensive advice and information. Ann is a member of the local support group. In fact, she says that her retirement years have been very busy;. Her attitude is to get on with things and to try to help others.
Possible risks factors. Her mother had a dowager hump and was in significant amount of pain but she was never diagnosed with osteoporosis and Ann wonders whether or not she had it. Ann had an early menopause at the age of forty-two or forty-five. Coeliac disease can be another risk factor but it was diagnosed after her diagnosis of osteoporosis.
Ann keeps herself very active and on a nice day she would go for a three miles walk and on a rainy day she goes up and down the stairs in her home and garden and makes sure she does about two miles of walking without leaving her house! She also swims once a week. She makes sure she and her husband have a healthy diet with plenty of calcium in it.